Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 491, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2008, 12:07 AM CDT for 4 counties in Iowa. It was in force for 53 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 12:07 AM CDT (05:07 UTC)
- Expired
- Aug 5, 2008, 1:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 36 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 12:19 AM CDT | HAIL 0.75 | Waukee, IA | OFF DUTY NWS EMPLOYEE |
| Aug 5, 12:20 AM CDT | HAIL 0.88 | Waukee, IA | LAW ENFORCEMENT REPORTS DIME TO NICKEL SIZE HAIL IN WAUKEE. |
| Aug 5, 12:24 AM CDT | HAIL 0.75 | Nne Waukee, IA | 5 MINUTES OF PENNY HAIL |
| Aug 5, 12:27 AM CDT | HAIL 0.75 | 1 S Adel, IA | |
| Aug 5, 12:31 AM CDT | HAIL 0.88 | West Des Moines, IA | |
| Aug 5, 12:34 AM CDT | HAIL 1 | 6 Nw Des Moines Int Air, IA | TRAINED SPOTTER REPORTS NICKEL TO QUARTER SIZE HAIL FALLING IN WEST DES MOINES. |
| Aug 5, 12:44 AM CDT | TSTM WND GST 60 | 3 Ssw Des Moines, IA | |
| Aug 5, 12:44 AM CDT | HAIL 0.88 | 3 S Des Moines, IA | PUBLIC REPORTS PENNY TO NICKEL SIZE HAIL IN SOUTHEAST DES MOINES. |
| Aug 5, 12:48 AM CDT | HAIL 1 | 3 Sse Des Moines, IA | TRAINED SPOTTER REPORTS NICKEL TO QUARTER SIZE HAIL AT WAL MART ON SOUTHEAST 14TH STREET. |
| Aug 5, 12:55 AM CDT | HAIL 0.88 | Carlisle, IA | LAW ENFORCEMENT REPORTS NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH IN DOWNTOWN CARLISLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3853 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 5.4
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 050506
SVRDMX
IAC049-121-153-181-050600-
/O.NEW.KDMX.SV.W.0491.080805T0507Z-080805T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1207 AM CDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DALLAS COUNTY IN CENTRAL IOWA...
SOUTHWESTERN POLK COUNTY IN CENTRAL IOWA...
THIS INCLUDES THE CITY OF DES MOINES...
NORTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 100 AM CDT.
* AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LINDEN TO
ADEL...OR ALONG A LINE EXTENDING FROM 35 MILES WEST OF DES MOINES
TO 17 MILES WEST OF DES MOINES...AND MOVING SOUTHEAST AT 37 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
REDFIELD...DEXTER...WAUKEE AND GRIMES BY 1210 AM CDT...
URBANDALE AND CLIVE BY 1215 AM CDT...
EARLHAM...JOHNSTON...WINDSOR HEIGHTS AND WEST DES MOINES BY 1220 AM
CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4139 9418 4156 9425 4160 9425 4160 9427
4165 9430 4169 9429 4171 9365 4140 9340
TIME...MOT...LOC 0507Z 295DEG 32KT 4161 9423 4160 9389
$$
COGIL3 follow-up statements
000 WWUS53 KDMX 050523 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1222 AM CDT TUE AUG 5 2008 IAC049-121-153-181-050600- /O.CON.KDMX.SV.W.0491.000000T0000Z-080805T0600Z/ POLK IA-DALLAS IA-MADISON IA-WARREN IA- 1222 AM CDT TUE AUG 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHERN WARREN...NORTHEASTERN MADISON...SOUTHERN DALLAS AND SOUTHWESTERN POLK COUNTIES... AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DE SOTO TO WEST DES MOINES...OR ALONG A LINE EXTENDING FROM 25 MILES WEST OF DES MOINES TO 7 MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 37 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... DES MOINES INT AIRPORT...VAN METER...DES MOINES AND DE SOTO BY 1230 AM CDT... NORWALK AND CUMMING BY 1240 AM CDT... CARLISLE BY 1245 AM CDT... SPRING HILL BY 1255 AM CDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. AT 1220 AM...HAIL UP TO THE SIZE OF NICKELS WAS REPORTED IN WAUKEE FROM THE IOWA STATE PATROL. LAT...LON 4169 9419 4171 9365 4140 9340 4139 9407 TIME...MOT...LOC 0522Z 295DEG 32KT 4155 9408 4157 9373 $$ COGIL
000 WWUS53 KDMX 050537 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1237 AM CDT TUE AUG 5 2008 IAC049-121-153-181-050600- /O.CON.KDMX.SV.W.0491.000000T0000Z-080805T0600Z/ POLK IA-DALLAS IA-MADISON IA-WARREN IA- 1237 AM CDT TUE AUG 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHERN WARREN...NORTHEASTERN MADISON...SOUTHEASTERN DALLAS AND SOUTHWESTERN POLK COUNTIES... AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VAN METER TO DES MOINES INT AIRPORT...OR ALONG A LINE EXTENDING FROM 18 MILES WEST OF DES MOINES TO DES MOINES...MOVING SOUTHEAST AT 37 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... CARLISLE BY 1245 AM CDT... SPRING HILL BY 1255 AM CDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. AT 1234 AM...NICKEL TO QUARTER SIZED HAIL WAS REPORTED BY A TRAINED SPOTTER IN WEST DES MOINES. LAT...LON 4166 9408 4171 9365 4140 9340 4139 9407 TIME...MOT...LOC 0537Z 295DEG 32KT 4150 9392 4151 9357 $$ COGIL
000 WWUS53 KDMX 050553 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1252 AM CDT TUE AUG 5 2008 IAC049-121-153-181-050602- /O.EXP.KDMX.SV.W.0491.000000T0000Z-080805T0600Z/ POLK IA-DALLAS IA-MADISON IA-WARREN IA- 1252 AM CDT TUE AUG 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARREN...NORTHEASTERN MADISON...SOUTHEASTERN DALLAS AND SOUTHWESTERN POLK COUNTIES HAS BEEN CANCELLED... A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR PORTIONS OF POLK...DALLAS...MADISON...WARREN...JAPSPER AND MARION COUNTIES UNTIL 130 AM. LAT...LON 4166 9408 4171 9365 4140 9340 4139 9407 TIME...MOT...LOC 0552Z 295DEG 32KT 4144 9376 4145 9341 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:30 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 4, 10:30 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1030 PM CDT MON AUG 4 2008 .UPDATED AVIATION DISCUSSION FOR 05/06Z .SHORT TERM UPDATE...TONIGHT. WEAK BOUNDARY LIES OVER SOUTHERN IA AT 00Z. SOME THUNDER REDEVELOPMENT STILL POSSIBLE ALOFT AS LOW LEVEL JET BEGINS TO IMPINGE ON THE BOUNDARY AND ELEVATED STORMS INCREASE IN COVERAGE FROM I80 SOUTH TO THE BORDER...MAINLY AFT 06Z. AT 00Z THE JET APPEARS TO BE TURNING SLIGHTLY MORE WEST-EAST WHICH WILL KEEP BEST LIFT SOUTH. HAVE AGAIN TRIMMED POPS...WX...AND QPF FOR THE REGION FOR OVERNIGHT. CAPES REMAIN HIGH SOUTH BUT CAP OF +12C STILL HOVERING OVER THE AREA AT 00Z. HAVE RAISED MINS A DEGREE MOST AREAS AND HAVE RAISED DEW POINTS. LITTLE PUSH BEHIND BOUNDARY FOR NOW AND EXPECT THAT INSTEAD OF AIRMASS BEING REPLACED WITH DRIER AIR BY MORNING...WILL MORE LIKELY SEE PATCHY FOG TOWARD PRE-DAWN AND DAWN HOURS./REV .PREVIOUS SHORT TERM...TONIGHT THROUGH THU FORECAST ISSUE IS POTENTIAL SEVERE WEATHER TONIGHT ACROSS THE MAJORITY OF THE CWA. FRONTAL BOUNDARY DRAPED ACROSS CENTRAL IOWA WITH FEW SHOWERS AND THUNDERSTORMS ALREADY DEVELOPING ALONG THE FRONT THIS AFTERNOON AND POTENTIALLY BECOMING MORE SFC BASED WITH TIME. ABUNDANT INSTABILITY AND MOISTURE AVAILABLE ALONG THE I80 CORRIDOR THIS AFTERNOON/TONIGHT...WITH CAP SLOWLY ERODING. HOWEVER THE RUC MAY BE A BIT TOO AGGRESSIVE IN THIS REGARD...AT LEAST FOR THE TIME BEING...DUE TO OVERDONE AWOS DEWPOINTS. HAVE INCREASED POPS ALONG CENTRAL PORTIONS OF CWA THROUGH 06Z...AND MAINLY EASTERN PORTIONS OF CWA OVERNIGHT. IF ANY STORMS DUE TAP THIS EXTREME INSTABILITY THEY WOULD QUICKLY BECOME SEVERE WITH ALL MODES POSSIBLE. PWS RANGE ABOVE 1.5 INCHES TO NEAR 2.5 INCHES ACROSS SOUTHEAST PORTIONS OF CWA BY 03Z MONDAY...SO SOME LOCALLY HEAVY RAIN IS LIKELY...AND SHIFTED QPF MAX FURTHER SOUTH TONIGHT. SHARP TEMPERATURE GRADIENT ACROSS THE STATE THIS EVENING...MAINLY TWEAKED LOWS DOWN IN THE NORTH OVERNIGHT. BY TUESDAY...FRONTAL CONVERGENCE AND SURFACE BASED POTENTIAL DIMINISHES SOMEWHAT. HOWEVER GFS/SREF BOTH SUGGEST ELEVATED FORCING IN RIGHT ENTRANCE REGION OF JET SEGMENT AS IT CROSSES MN TOWARD THE GREAT LAKES SO CONTINUE TO HAVE CHANCE POPS SRN TWO-THIRDS DRIFTING FROM WEST TO EAST WITH TIME. SIMILAR FORCING MAY ALSO LINGER OVER SOUTHERN IOWA TUE EVE. BY WED AND THU...SFC HIGH PRESSURE SETTLES INTO IA WITH FAIR AND COOLER WEATHER. TEMP WISE...HAVE TRIMMED HEAT ADVY SOMEWHAT TO FIT CURRENT CONDITIONS BUT STILL PLAN ON HAVING IT EXPIRE AT 00Z. NO REAL DEVIATIONS FROM GUIDANCE BLEND THROUGH PERIOD BASED ON SUGGESTIONS FROM FORECAST SOUNDINGS. HAVE LOWERED DEWPOINTS SOMEWHAT HOWEVER BUT CONFIDENCE NOT THE GREATEST AS MIXING AND EVAPOTRANSPIRATION BATTLE FOR HOW DRY WE CAN GET DURING PEAK HEATING. .LONG TERM...THU THROUGH MON LITTLE OF CONCERN IN THIS PERIOD. MODELS IN GOOD AGREEMENT WITH BROAD GREAT LAKES TROUGH KEEPING IA IN NWLY FLOW ALOFT AND INFLUENCED BY SFC HIGH PRESSURE. HAVE LEFT FORECAST UNCHANGED FOR THE MOST PART WITH LITTLE OR NO CHANCES FOR PRECIP. NO SIGNIFICANT ISENT LIFT IN PLACE AND LACK OF CONVERGENCE AND INSTABILITY SHOULD KEEP SFC BASED DEVELOPMENT AT BAY. PREFERRED SOLUTION IS A BLEND OF ECMWF/GEFS WHICH SUGGESTS MO VALLEY MAY BE ACTIVE BUT GENERALLY ALONG AND SOUTH OF THE RIVER SO WILL LEAVE SLIGHT CHANCES IN PLACE SW THU-SUN. CHANCES MAY HAVE TO BE INTRODUCED BEYOND DAY 7 AS SFC HIGH RETREATS. DID NOT CHANGE TEMPS TOO MUCH EITHER OUTSIDE OF LOWERING A FEW DEGREES IN SPOTS. STATE FAIR SHOULD KICK OFF WITH BELOW NORMAL TEMPS AND HUMIDITIES DUE TO INFLUENCE OF HIGH PRESSURE AND NLY TO SELY TRAJECTORIES. && .AVIATION...05/06Z FRONT NOW ALONG THE IA/MO BORDER WITH WEAKENING CAP IN PLACE ALOFT. LOW LEVEL JET NOW BEGINNING TO OVERRUN THE UPPER LEVEL FRONT WITH A THIN LINE OF ELEVATED CONVECTION BREAKING OUT ACROSS CENTRAL IA. FOR NOW...BEST CONVERGENCE TO REMAIN SOUTH OF THE REGION UNTIL LATE. SOME MVFR CIGS AND BR EXPECTED TOWARD MORNING AS RH INCREASES AND SOME THUNDER CONTINUES. HAVE INCREASED -TSRA CHANCES IN THE SHORT TERM FOR TAF SITES ALONG/SOUTH OF I80 INCLUDING KDSM AND KOTM FOR THROUGH 12Z. ACTIVITY SHOULD BEGIN TO WIND DOWN AFT 13Z SOUTH. -REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && KLP/BSS/REV
Hazardous weather outlook, Aug 4, 7:47 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 747 PM CDT MON AUG 4 2008 IAZ057>062-070>075-081>086-092>097-051900- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 747 PM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP AFTER MIDNIGHT ACROSS THE OUTLOOK AREA...WITH AREAS SOUTH OF HIGHWAY 92 FAVORED. A FEW OF THE STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL AND WINDS TO 60 MPH BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER FAR SOUTHERN IOWA AFTER MIDNIGHT TONIGHT. IAZ004>007-015>017-023>028-033>039-044>050-051900- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 747 PM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL TO NORTH CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TO END ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. PODRAZIK/REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:47 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Marion, Polk, Warren | 43 min |
| Aug 5, 1:16 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 44 min |
| Aug 5, 1:38 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 52 min |
| Aug 5, 2:30 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.